Arizona, 2022

Flash Flooding and Damaging Wind in Arizona, August 9, 2022

August 9, 2022 · NWS TWC · 4 events in 2 counties and zones

Thunderstorms moved northwest across southeast Arizona during the afternoon and evening. In Tucson, power poles and trees were downed and some roads were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northwest across southeast Arizona during the afternoon and evening. In Tucson, power poles and trees were downed and some roads were flooded. Flash flooding also occurred in Nogales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 10:44 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 9, 10:44 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
1044 AM MST Tue Aug 9 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...A Flash Flood Watch has been issued for the entire
area from this afternoon through at least Wednesday morning.

Current water vapor imagery shows a weather disturbance moving
west through NW Chihuahua and NE Sonora. This will be a focus
later today and into the overnight for convection. Looking over
the morning sounding, shows a juiced atmosphere with a weak onion
sounding. The current flow regime will be more than enough to
modify the environment to increase the likelihood of
thunderstorms.

The CAMs are also quite active starting at 2100Z with multiple
rounds of storms through the evening and overnight. With current
analysis and CAMs, the greatest threat fro flash flooding appears
to be from western Cochise County through Santa Cruz, and all of
Pima County. This is the track of the weather disturbance
overlapped with highest moisture and instability. As the storms
fire, there should be enough moisture advection and low level
convergence to focus storms. Cell mergers and backbuilding into
the large/strong instability pool along/south of the International
Border will help with organization and increase the flash
flooding threat. Rainfall rates could easily reach several inches
an hour with 3-6 hr totals of 1-3". Some areas along the
International Border could see locally higher amounts if multiple
storms train over the same area.

One other thing to note is the saturated ground and quick
response for many area washes/rivers. It will not take nearly as
much rain as usual to cause flash flooding like early in the
season.

For severe weather, shear is less than past days. Storm mode
should be more pulse/multicellular cluster like with the
potential for upscale growth into a small MCS. Wind will be the
greatest risk with only small hail expected.

&&

.PREV DISCUSSION... /issued 225 AM MST Tue Aug 9 2022/
Models keep the upper high centered near the Four Corners region
through the middle of the week. Thereafter, the upper high will
shift farther north and eastward by Friday. The overall flow
pattern will remain favorable for daily scattered showers and
thunderstorms, mainly in the afternoon and evening but the rain
chances will continue overnight as well. The position of the high
will be ideal for inverted troughs to track westward and enhance
the thunderstorm activity. Latest models depicted a few shortwaves
rotating around the upper high and impacting the area this week.
One later today with more significant ones passing through
Wednesday and again on Thursday into Friday. That said, soil
moisture content remained high for most of the area, so flash
flooding will continue to be a concern. High temperatures will
remain near seasonable readings.

&&

.AVIATION...Valid through 10/18Z. SCT clouds at 7k-10k ft AGL
with SCT-BKN above 15k ft AGL. CIGS may briefly lower to 4k-6k ft
AGL with the TSRA, along with mountain obscurations and wind gusts
to 40+ kts. Otherwise, SFC wind will generally be less than 12
kts, favoring a NWLY/NLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 12:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Tue Aug 9 2022

AZZ502-515-092045-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
1258 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Pima County
through 145 PM MST...

At 1258 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 8 miles northeast of Sells, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, San Isidro, Kitt Peak, Ali Chukson, Fresnal, No:ligk,
Comobabi, Cababi, South Comobabi, Santa Rosa Ranch, Sil Nakya, San
Luis - Sells District, Artesia, Rincon and Ali Molina.

This includes Route 86 between mile markers 110 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 11157 3185 11190 3215 11203 3227 11168
TIME...MOT...LOC 1958Z 162DEG 10KT 3202 11179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 1:01 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022

AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The radar

The Tucson radar (KEMX), 67 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 9, 1:45 PM MST to 2:30 PM MST
Where
Santa Cruz County, 0.27 mi ESE of Nogales to 0.12 mi NE of Nogales
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.349, -110.925

Heavy rain of 1-2' in 1 hour in Nogales, Sonora caused a rapid rise in Nogales Wash. The Doe St. bridge was overtopped and nearby roadways were flooded.

Thunderstorm Wind, Pima

When
August 9, 3:35 PM MST to 3:43 PM MST
Where
Pima County, 2.07 mi ENE of Cortaro to 2.15 mi NNE of Cortaro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.360, -111.047

Thunderstorm winds downed multiple trees near Cortaro and Thornydale Rds. and downed power poles along Linda Vista Blvd.

Flash Flood, Pima

When
August 9, 4:00 PM MST to 5:30 PM MST
Where
Pima County, 3.58 mi E of Tuscon Ryan Fld Arpt to 3.92 mi ENE of Tuscon Ryan Fld Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.140, -111.110

Heavy rain of 1.5 in 1 hour caused flash flooding and the closure of Camino Verde Rd. near Bilby.

Flash Flood, Pima

When
August 9, 4:43 PM MST to 5:45 PM MST
Where
Pima County, 4.08 mi E of Rillito to 0.61 mi ENE of Rillito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.420, -111.080

Heavy rain of 1-2 in 1 hour caused flash flooding and the closure of Tangerine Rd. between Interstate 10 and Twin Peaks Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053802, 1053803, 1053804, 1053805.